Home | About us | Editorial board | Search | Ahead of print | Current issue | Archives | Submit article | Instructions | Subscribe | Contacts | Advertise | Login 
 
Search Article 
  
Advanced search 
  Users Online: 1009 Home Print this page Email this page Small font sizeDefault font sizeIncrease font size  

 
Table of Contents
LETTER TO THE EDITOR
Year : 2018  |  Volume : 22  |  Issue : 3  |  Page : 433-434

Flummoxed by diamox


Department of Endocrinology, Sri Ramachandra Medical College and Research Institute, Chennai, Tamil Nadu, India

Date of Web Publication16-Jul-2018

Correspondence Address:
Shriraam Mahadevan
Department of Endocrinology, Sri Ramachandra Medical College and Research Institute, Porur, Chennai, Tamil Nadu
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/2230-8210.236799

Rights and Permissions

How to cite this article:
Balachandran K, Asirvatham AR, Mahadevan S. Flummoxed by diamox. Indian J Endocr Metab 2018;22:433-4

How to cite this URL:
Balachandran K, Asirvatham AR, Mahadevan S. Flummoxed by diamox. Indian J Endocr Metab [serial online] 2018 [cited 2019 Apr 20];22:433-4. Available from: http://www.ijem.in/text.asp?2018/22/3/433/236799



Sir,

A 39-year-old female, case of idiopathic intracranial hypertension, presented to the emergency medicine department with breathlessness and diplopia. She had a history of hyperreactive airway disease and had similar symptoms, 3 months back which was relieved by over-the-counter medications. The diplopia was present even on primary gaze. Ten days before the present episode, she had developed worsening diplopia, for which she was started on acetazolamide (Diamox) 500 mg twice daily by a neurologist. On admission, the patient had wheeze and the breathlessness was attributed to the bronchoconstriction.

Routine laboratories showed hypokalemia. Unexpectedly, the arterial blood gas analysis showed high anion gap acidosis [Table 1]. We were consulted for metabolic acidosis. While acetazolamide can cause metabolic acidosis in relatively modest doses,[1] the anion gap is normal in acetazolamide-induced metabolic acidosis. The patient's albumin level was normal (4.5 g/dl) and the albumin correction was not necessary. Her renal function was normal and there was no hyperlactatemia. We considered the possibility of addition of an unmeasured anion to the circulation and quickly ruled out the known offenders such as salicylate and ethylene glycol. History was revisited and the patient revealed that she had taken a native medication called Pankaja Kasthuri, popular in this part of the country. The chemical composition of Pankaja Kasthuri is unknown. We hypothesize that the high anion gap could have possibly arisen from unmeasured anions in the native medication.
Table 1: Arterial blood values

Click here to view


Both acetazolamide and the native medication were stopped and serial arterial blood gas analyses were done [Table 1]. The patient was also treated with oral bicarbonate. Over a period of 4 days, the blood gas abnormalities and the hypokalemia gradually reversed. We calculated the delta anion gap (gap-gap) as

Delta anion gap = (Anion Gap-12)/(24– HCO3)

In patients with high anion gap acidosis, the delta anion gap helps in detection of coexistent nonanion gap acidosis. If there is a coexistent nonanion gap acidosis, the reduction in bicarbonate is disproportionately more than the increase in anion gap.[2] In such cases, the delta anion gap is <1. As we see in [Table 1], the primary abnormality in day 1 is the high anion gap acidosis, but as the patient improved, the effect of acetazolamide (normal anion gap acidosis) predominated. Thus, we assume that the unmeasured anion in the circulation, which presumably came from the native medication, has a shorter half-life than acetazolamide.

Symptomatic acidosis with acetazolamide is not rare.[3] However, high anion gap acidosis has not been described with acetazolamide and in our case was possibly induced by the concurrent intake of native medication. The same medication has been associated with hyperprolactinemia.[4] As this native medication is commonly used in South India, endocrinologists should be aware of its adverse effects.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
   References Top

1.
Venkatesha SL, Umamaheswara Rao GS. Metabolic acidosis and hyperventilation induced by acetazolamide in patients with central nervous system pathology. Anesthesiology 2000;93:1546-8.  Back to cited text no. 1
    
2.
Narins RG, Emmett M. Simple and mixed acid-base disorders: A practical approach. Medicine (Baltimore) 1980;59:161-87.  Back to cited text no. 2
    
3.
Heller I, Halevy J, Cohen S, Theodor E. Significant metabolic acidosis induced by acetazolamide. Not a rare complication. Arch Intern Med 1985;145:1815-7.  Back to cited text no. 3
    
4.
Kannan S, Mahadevan S, Sathya A, Sriram U. Prolactin and alternative medicines: A word of caution. Trop Doct 2008;38:195-6.  Back to cited text no. 4
    



 
 
    Tables

  [Table 1]


This article has been cited by
1 Acetazolamide/herbal-medicines
Reactions Weekly. 2018; 1715(1): 17
[Pubmed] | [DOI]



 

Top
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

   Article Tables
  In this article
 References

 Article Access Statistics
    Viewed542    
    Printed0    
    Emailed0    
    PDF Downloaded67    
    Comments [Add]    
    Cited by others 1    

Recommend this journal